Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 35, NWS Paducah, KY

July 4, 2016Caldwell County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 4, 2016, 12:19 PM CDT for Caldwell County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 12:19 PM CDT (17:19 UTC)
Expired
Jul 4, 2016, 3:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Caldwell County, KY

The radar

The Ft Campbell radar (KHPX), 80 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS53 KPAH 041719
FFWPAH
KYC033-042015-
/O.NEW.KPAH.FF.W.0035.160704T1719Z-160704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CALDWELL COUNTY IN WESTERN KENTUCKY...

* UNTIL 315 PM CDT

* AT 1219 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FARMERSVILLE...CRESWELL...FREDONIA AND FRYER. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

LAT...LON 3717 8804 3719 8809 3722 8809 3737 8781
      3735 8783 3735 8781 3734 8784 3732 8785
      3730 8782 3732 8782 3732 8780 3730 8781
      3729 8779 3727 8780 3726 8779 3724 8780
      3713 8801

$$
1 follow-up statement
008 
WGUS73 KPAH 041906
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT MON JUL 4 2016

KYC033-041915-
/O.CAN.KPAH.FF.W.0035.000000T0000Z-160704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALDWELL KY-
206 PM CDT MON JUL 4 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CALDWELL COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. BE AWARE OF ELEVATED WATER LEVELS IN FLOOD PRONE AND LOW
LYING AREAS.

LAT...LON 3717 8804 3719 8809 3722 8809 3737 8781
      3735 8783 3735 8781 3734 8784 3732 8785
      3730 8782 3732 8782 3732 8780 3730 8781
      3729 8779 3727 8780 3726 8779 3724 8780
      3713 8801

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:08 AM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 3:08 AM CDT, 9 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
308 AM CDT MON JUL 4 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 308 AM CDT Mon Jul 4 2016

As of 08Z, one band of showers and thunderstorms is trying to
lift northeast across southern Illinois and west Kentucky, while
an MCS approaches southeast Missouri. The overall eastward motion
of the weak MCS will lead to considerable coverage of showers and
storms early this morning, with heavy rainfall the primary
concern.

The big question is how much redevelopment will occur this
afternoon and evening before the pathetic cool frontal wind shift
arrives. We will have a very soupy airmass in place over the
entire area, as the warm front/outflow boundary is expected to
lift back north of the region this afternoon. There should be some
lift with the mid/upper-level trough expected to move through the
region, but it is a bit messy, and there could be some subsidence
behind this morning's impulse. So, it is not a slam dunk that we
will have more than widely scattered convection this afternoon and
evening.

With precipitable waters in the 2.25-2.5" range, heavy rain will
be a major concern again today. The environment with respect to
severe potential does not look any better than yesterday, and may
actually be worse, so any severe weather should be rather limited.
Given that there have been several swaths of 3+" rains in the last
24 hours, have decided to expand the Flash Flood Watch southward
through all of west Kentucky and most of southern Illinois. Also
have extended it to 00Z this evening.

The precipitation should come to an end with the wind shift this
evening, and most of the area should be dry through Tuesday.
Things get muddled heading into Tuesday night and Wednesday, as
most of the 00Z guidance brings a disturbance eastward through the
region. Will have chance pops focused in the east, but could see
it throughout the area.

Heat indices will once again climb over 100 over southeast
Missouri Tuesday, and over most of the region Wednesday.

.LONG TERM...(Thursday through Sunday)
Issued at 308 AM CDT Mon Jul 4 2016

The pattern should eventually amplify. For us, that means a
transition from the southern extent of westerlies to a more
northwesterly flow aloft. The pattern will be unsettled with daily
convective chances expected. It will be hot and humid Thursday and
Friday, with only slight relief over the weekend as a front is
forecast to backdoor the area from the NE. Some strong storms and
heavy rainfall possible. Stayed with blend guidance for temps.

&&

.AVIATION...
Issued at 1212 AM CDT Mon Jul 4 2016

WFO PAH TAFs will vary from VFR to periodically MVFR/IFR ceilings
and visibilities through 06z Tuesday...as periodic shortwaves move
through the area. The most pessimistic conditions (mainly cigs) will
prevail north of the Ohio River. Given the low probability of
thunderstorms directly over each TAF site, utilized vicinity
thunderstorms with showers to address variability at each location
in time and space. Behind a warm front, southwesterly winds will
take over after sunrise.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this evening for ILZ075>078-081>083-
     085>087-089>091-094.

MO...None.
IN...Flash Flood Watch through this evening for INZ081-082-085>088.

KY...Flash Flood Watch through this evening for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...CN
AVIATION...DB
Hazardous weather outlook, Jul 4, 3:29 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CDT MON JUL 4 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY AND THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN...BUT A FEW STORMS MAY PRODUCE DAMAGING WINDS. A FLASH
FLOOD WATCH IS NOW IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND EAST
OF A LINE FROM MT VERNON ILLINOIS TO HICKMAN KENTUCKY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR ALL OR A PORTION OF THE
REGION FROM TUESDAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND
LIGHTNING WILL BE THE PRIMARY CONCERNS.

AFTERNOON HEAT INDEX VALUES WILL TOP OUT FROM 100 TO 105 OVER
SOUTHEAST MISSOURI TUESDAY...AND OVER THE ENTIRE AREA FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Local storm report, Jul 4, 11:42 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       1 NE NEWBURGH           37.96N 87.39W
07/04/2016  M3.90 INCH       WARRICK            IN   TRAINED SPOTTER

            RAINFALL TOTAL SINCE SUNDAY MORNING.

&&

RICKS
Local storm report, Jul 4, 11:44 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       EAST PRAIRIE            36.78N 89.38W
07/04/2016  M4.72 INCH       MISSISSIPPI        MO   PUBLIC

            RAINFALL TOTAL SINCE SUNDAY MORNING.

&&

RICKS
Local storm report, Jul 4, 11:57 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 NW CADIZ              36.92N 87.89W
07/04/2016  M0.00 INCH       TRIGG              KY   TRAINED SPOTTER

            OBSERVER REPORTS 4.5 INCHES STORM TOTAL SO FAR, AT
            HURRICANE CREEK ON LAKE BARKLEY.

&&

DP
Local storm report, Jul 4, 12:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1201 PM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 NW CADIZ              36.92N 87.89W
07/04/2016  M4.50 INCH       TRIGG              KY   TRAINED SPOTTER

            OBSERVER REPORTS 4.5 INCHES STORM TOTAL SO FAR. ON
            HURRICANE CREEK, LAKE BARKLEY.

&&

DP
Local storm report, Jul 4, 12:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HEAVY RAIN       DIXON SPRINGS           37.38N 88.67W
07/04/2016  M6.75 INCH       POPE               IL   TRAINED SPOTTER

            RAINFALL TOTAL.

&&

RICKS
Local storm report, Jul 4, 12:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT MON JUL 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HEAVY RAIN       5 WSW CARBONDALE        37.70N 89.30W
07/04/2016  M3.00 INCH       JACKSON            IL   TRAINED SPOTTER

            RAINFALL TOTAL SINCE SATURDAY MORNING.

&&

RICKS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:44 PM CDTSpecial Weather StatementPAHMarshall46 min
Jul 3, 8:56 PM CDTAreal Flood AdvisoryPAHCalloway, Carlisle, Graves, Hickman, Lyon, Marshall and 1 more3 hr
Jul 3, 9:36 PM CDTFlash Flood WarningPAHCarlisle3 hr
Jul 3, 11:39 PM CDTFlash Flood WarningPAHCalloway3 hr
Jul 3, 11:58 PM CDTFlash Flood WarningPAHCarlisle, Graves, Hickman, Marshall3 hr
Jul 4, 2:21 AM CDTAreal Flood WarningPAHCalloway, Graves, Marshall, Trigg3 hr
Jul 4, 8:57 AM CDTAreal Flood AdvisoryPAHMarshall2 hr
Jul 4, 11:25 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more2 hr
Jul 4, 12:05 PM CDTFlash Flood WarningPAHCrittenden3 hr
Jul 4, 12:09 PM CDTFlash Flood WarningPAHLivingston3 hr
Jul 4, 1:24 PM CDTSpecial Weather StatementPAHChristian, Todd51 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.